Artunc F, Schnauder G, Gallwitz B, Amend B. [Can water be poisonous?]. Deutsche medizinische Wochenschrift. 2015 Nov;140(23):1761. doi: 10.1055/s-0041-105886. [Article in German]
HISTORY AND ADMISSION FINDINGS: Two female patients aged over 80 years developed central nervous symptoms after drinking large amounts of water (more than 3 l per day).
INVESTIGATIONS: Both had a hypoosmolar hyponatremia that was induced by concomitant treatment with hydrochlorothiazid (HCT) in the one case and in the other case relied on a distal tubular damage due to reflux nephropathy.
DIAGNOSIS, TREATMENT AND COURSE: Hyponatremia was corrected after withdrawal of HCT and fluid restriction and central nervous symptoms disappeared rapidly.
CONCLUSIONS: Distal tubular urinary dilution can be disturbed by HCT and parenchymal renal disease and can result in symptomatic hyponatremia after drinking large amounts of water.